Indiana, 2007

Ice Storm in Indiana, February 24 to 25, 2007

February 24 to 25, 2007 · NWS IND · 11 events in 11 counties and zones

An ice storm caused sporadic power outages and travel difficulties over northern portions of central Indiana on the evening of 24 February 2007.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An ice storm caused sporadic power outages and travel difficulties over northern portions of central Indiana on the evening of 24 February 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 24, 2:42 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 24, 2:42 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
242 PM EST SAT FEB 24 2007

...SIGNIFICANT ICE EVENT FOR PORTIONS OF CENTRAL INDIANA TONIGHT...

.SHORT TERM DISCUSSION...

MAJOB PROB OF THE DAY WL BE TEMPS TNGT AND THE RESULTANT
PRECIPITATION TYPE. LATEST RADAR LOOP WAS SHOWING RN ALREADY MOVING
INTO SWRN INDIANA AND AWIPS DISTANCE SPEED TOOL SUGGESTS THE SHIELD
SHOULD OVERSPREAD THE FA BY 00Z. THE CULPRIT WAS A STG LOW PRES SYS
CURRENTLY ACRS SCNTRL KS. THIS SYS WL TRACK NE TO CHI BY 00Z MON
BEFORE THE SYS WEAKENS.

OVERALL...MODELS IN DECENT AGREEMENT ON QPF FIELDS. HOWEVER...PREFER
THE GFS AS NAM HAS THE SFC LOW RETROGRADING AND TOO FAR W ON SUNDAY.
HOWEVER...NONE OF THE MODELS ARE MOS HAVE HANDLED TEMPS ACRS THE
SNOWPACK TODAY WELL AS 18Z READINGS ARE 5 PLUS DEGREES COOLER.
ALSO...DEW PTS HAVE NOT CLIMBED NEARLY AS MUCH AS MOS OUTPUT. AS A
RESULT...CURRENT SETUP FOR THE COUNTIES UNDER HEADLINES LOOKS GOOD
DESPITE THE MOS THAT WOULD HAVE IT MORE A RN EVENT ALONG AND N OF
I-70. MODEL SOUNDINGS SHOW DEEP WARM LYR...AND CURRENTLY WET BULB
ZERO TEMPS IN THE WARNING AND ADVISORY AREAS ARE NO WARMER THAN 25
DEGREES F. COUNTIES IN THE ICE STORM AREA SHOULD STAY JUST BLO FRZG
MOST OF THE NGT...WHILE COUNTIES IN THE ADVISORY WL IN ALL LIKIHOOD
SEE MORE RN TOWARD MRNG...ALTHOUGH WE HAVE BEEN CONSIDERING
UPGRADING TO ICE STORM WARNING THERE. TEMPS ACRS AREAS S OF THE
SNOWPACK HAVE RESPONDED MUCH BETTER TODAY COMING CLOSE TO
GUIDANCE...AND BY THE TIME THE PRECIP REACH HUF AND S...WET BULBS
SHOULD BE AT FRZG OR SLIGHTLY HIGHER. ALSO...A FEW LGT STRIKES SEEN
ACRS SRN IL COULD MAKE IT INTO SCNTRL INDIANA TNGT AS INSTABILITY
PROGS ARE SHOWING NEAR UNSTABLE ATMS. 300K ISENT ANLYS IMPLIED VERY
STG LIFT AND SATURATED ATMS ESP IN THE 00Z-06Z TIME FRAME. TEMPS/DEW
PTS EXPECTED TO RISE ENOUGH TOMORROW AFTERNOON FOR ALL RN ACRS THE
FA.

&&

.LONG TERM.../SUN NT THRU SAT/

SFC LOW AND UPR LOW MEANDER ACROSS N IL TO LK MI SUN NT. SOME
ISENTROPIC LIFT AND UPR Q VECTOR CONVERGENCE OVR THE AREA DURING
THIS TIME AS WELL. WITH H8 TEMPS DROPPING TO -6 OR LOWER EXPECT
ONGOING PRECIP TO CHANGE OVER TO SNOW BY SUN NT PD. LOOKING AT SNOW
AMTS AROUND AN INCH FOR NRN CWA TO JUST OVR A HALF INCH CENTRAL
WHICH GOES ALONG WITH AMTS IN SREFS. TEMPS NR BLEND OF GUIDANCE IN
THE UPR 20S TO LOW 30S.

UPR LOW STAYS NR LAKE MI THRU TUE MORN BEFORE IT FINALLY MVS OUT BY
TUE NT. KEPT LIKELY POPS IN N AND CHC POPS S FOR MON WITH SFC LOW
STALLED OVR LOWER MI AND BEGINNING TO FILL IN. FOR TEMPS WENT COOLER
THAN MAV WITH W NW WINDS AND PLENTY OF CLD CVR. CHC POPS NE CWA MON
NT AND TUE AS UPR LOW FINALLY STARTS TO MV OUT OF THE AREA AND A
RIDGE BEGINS TO MV IN TUE NT AND WED. TEMPS WARM BACK TO SEASONAL
WED.

NEXT CHC FOR RAIN COMES WITH SYSTEM ARRIVING FROM THE PLAINS THU.
NOT MANY CHANGES TO DAYS 4-7.

&&

.AVIATION...DISCUSSION FOR THE 18Z TAFS
PRECIP TO SPREAD SW-NE ACRS CNTRL INDIANA AFTER 19Z. EXPECT
WIDESPREAD FREEZING RAIN ACRS THE IND AND LAF TERMINALS WITH RN AND
PERHAPS ISOLATED TRWS AT BMG AND HUF. IN ADDITION...EXPECT E WINDS
WITH GUSTS TO 30 MPH BY EARLY EVE AS LOW PRES SYS MOVES INTO ERN KS
AND GRADIENT INCREASES ACRS THE OHIO VLY. VFR CIGS EXPECTED TO
DETERIORATE TO MVFR AND PERHAPS IFR AS THE EVENT UNFOLDS THIS EVE.
NOT SURE DEW PTS WL COME UP AS MUCH AS MOS INDICATES AS MOS IS
ALREADY AROUND 5 DEGREES ON THE HIGH SIDE. THUS...NOT SURE THE FRZG
RN WL TRANSISSION BACK TO RN AS QUICKLY AS MOS WOULD WANT.
SO...DECIDED TO KEEP LAF AND IND FREEZING RN UNTIL THE WARM FNT
MOVES THROUGH DURING THE MID MRNG.

&&

.IND WATCHES/WARNINGS/ADVISORIES...ICE STORM WARNING 7PM TONIGHT TO
7AM SUNDAY INZ021-029>031-038-040>042
FREEZING RAIN ADVISORY 7PM TONIGHT TO 7AM SUNDAY INZ028-035-049

&&

SHORT TERM/AVIATION...MK
LONG TERM...CP
Hazardous weather outlook, Feb 24, 10:53 AM EST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1053 AM EST SAT FEB 24 2007

INZ021-028>031-035-038-040>042-049-251100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-TIPTON-MADISON-
DELAWARE-RANDOLPH-HENRY-
1053 AM EST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ICE STORM WARNING IN EFFECT FROM 7PM THIS EVENING UNTIL 7AM SUNDAY.

ICING AMOUNTS OF UP TO A QUARTER OF AN INCH ARE EXPECTED FROM
FREEZING RAIN THIS AFTERNOON THROUGH TONIGHT. IN ADDITION TO THIS...LATER
TONIGHT SOUTHEAST WINDS WILL PICK UP TO 20 TO 25 MPH WITH GUSTS UP
TO 35 MPH. THIS COMBINATION WILL LIKELY LEAD TO SNAPPED POWER
LINES AND FALLING TREE BRANCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF SNOW ON SUNDAY NIGHT INTO MONDAY.
ACCUMULATION OF AROUND 1 INCH IS POSSIBLE BY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY ICE ACCUMULATION AMOUNTS TO
THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ036-037-039-043>048-251100-
MONTGOMERY-BOONE-HAMILTON-VERMILLION-PARKE-PUTNAM-HENDRICKS-
MARION-HANCOCK-
1053 AM EST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

FREEZING RAIN ADVISORY IN EFFECT FROM 7PM TONIGHT UNTIL 7AM SUNDAY.

A MIX OF RAIN AND FREEZING RAIN IS EXPECTED LATE THIS AFTERNOON
AND TONIGHT. THERE WILL BE TIMES WHEN PRECIPITATION IS ALL
FREEZING RAIN AND COULD BEGIN TO ACCUMULATE ON SURFACES. BECAUSE
OF THE POSSIBILITY OF FREEZING RAIN MIXING WITH RAIN TOTAL ICE
ACCUMULATIONS ARE EXPECTED TO STAY AROUND ONE TENTH OF AN INCH.

IN ADDITION TO THIS...LATER TONIGHT SOUTHEAST WINDS
WILL PICK UP TO 20 TO 25 MPH WITH GUSTS UP TO 35 MPH. THIS
COMBINATION COULD LEAD TO SNAPPED POWER LINES AND FALLING TREE
BRANCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF SNOW FROM SUNDAY NIGHT INTO MONDAY. TOTAL
ACCUMULATION OF UP TO 1 INCH IS POSSIBLE BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY ICE ACCUMULATION AMOUNTS TO
THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051>057-060>065-067>072-251100-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-
BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
1053 AM EST SAT FEB 24 2007 /953 AM CST SAT FEB 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. HEAVY
RAINFALL WILL ALSO BE POSSIBLE OVERNIGHT TONIGHT.  LIGHTNING IS A
THREAT FROM ANY THUNDERSTORM.

IN ADDITION TO THIS...LATER TONIGHT SOUTHEAST WINDS WILL PICK UP
TO 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAVY RAINFALL MAY LEAD TO FLOODING ALONG SOME CREEKS AND STREAMS
BY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 ice storm. Local standard time, as filed.

Ice Storm, Carroll

When
February 24, 4:00 PM EST to February 25, 12:00 AM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Ice Storm, Tippecanoe

When
February 24, 4:00 PM EST to February 25, 12:00 AM EST
Where
Tippecanoe forecast zone
Reported by
Trained Spotter
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Ice Storm, Clinton

When
February 24, 4:00 PM EST to February 25, 12:00 AM EST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Ice Storm, Howard

When
February 24, 4:00 PM EST to February 25, 12:00 AM EST
Where
Howard forecast zone
Reported by
Trained Spotter
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

Ice Storm, Tipton

When
February 24, 4:00 PM EST to February 25, 12:00 AM EST
Where
Tipton forecast zone
Reported by
Trained Spotter
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

Ice Storm, Madison

When
February 24, 4:00 PM EST to February 25, 12:00 AM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Ice Storm, Delaware

When
February 24, 4:00 PM EST to February 25, 12:00 AM EST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Ice Storm, Randolph

When
February 24, 4:00 PM EST to February 25, 12:00 AM EST
Where
Randolph forecast zone
Reported by
Trained Spotter
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

Ice Storm, Warren

When
February 24, 4:00 PM EST to February 25, 12:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Ice Storm, Fountain

When
February 24, 4:00 PM EST to February 25, 12:00 AM EST
Where
Fountain forecast zone
Reported by
Trained Spotter
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Ice Storm, Henry

When
February 24, 4:00 PM EST to February 25, 12:00 AM EST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18937, 18938, 18939, 18940, 18941, 18942, 18943, 18944, 18945, 18946, 18947.